Penicillin induced toxic epidermal necrolysis with secondary impetiginization: a rare case

Hari Babu Ramineni, Chandini Muttineni, Srividya Munnangi, Vidyadhara Suryadevara

Abstract


Drug induced allergic reactions can be categorized into IgE-mediated and non-IgE mediated hypersensitivity reactions. Symptoms of IgE-mediated reactions are angioedema, bronchospasm, anaphylaxis, and urticaria that appears within 72 hours and those which are Non-IgE mediated hypersensitivity reactions include morbilliform eruptions, interstitial nephritis, hemolytic anemia, serum sickness, thrombocytopenia, and erythema multiforme, after 72 hours. TEN is defined as an extensive detachment of full-thickness epidermis most often related to an adverse drug reaction. We report a rare case of penicillin induced toxic epidermal necrolysis with Secondary Impetigination in a 38-year-old male patient with complaints of rashes all over the body, chest pain and dry tongue since seven days. Based on history and clinical examination patient was diagnosed as of penicillin induced toxic epidermal necrolysis with secondary impetigination and was successfully treated with antihistamines, parenteral antibiotics and corticosteroids.

 


Keywords


Hypersensitivity reactions, Toxic epidermal necrolysis, Penicillin

Full Text:

PDF

References


Lyell A. Toxic epidermal necrolysis: an eruption resembling scalding of the skin. Br J Dermatol. 1956;68:355-61.

Wolkenstein P, Revuz J. Drug-induced severe skin reactions. Incidence, management and prevention. Drug Saf. 1995;13:56-68.

Auquier-Dunant A, Mockenhaupt M, Naldi L, Correia O, Schröder W, Roujeau JC, et al. Severe cutaneous adverse reactions. Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis results of an international prospective study. Arch Dermatol. 2002;138(8):1019-24.

Stern RS, Chan HL. Usefulness of case report literature in determining drugs responsible for toxic epidermal necrolysis. J Am Acad Dermatol. 1989;21:317-22.

Miyauchi H, Hosokawa H, Akaeda T, Iba H, Asada Y. T-cell subsets in drug-induced toxic epidermal necrolysis: Possible pathogenic mechanism induced by CD8-positive T cells. Arch Dermatol. 1991;1276:851-5.

Paul C, Wolkenstein P, Adle H. Apoptosis as a mechanism of keratinocyte death in toxic epidermalnecrolysis. Br J Dermatol. 1996;134(4):710-4.

Revuz J, Penso D, Roujeau JC. Toxic epidermal necrolysis. Clinical findings and prognosis factors in 87 patients. Arch Dermatol. 1987;123(9):1160-5.

Paquet P, Pierard GE, Quatresooz P. Novel treatments for drug-induced toxic epidermal necrolysis (Lyell’s syndrome). Int Arch Allergy Immunol. 2005;136(3):205-16.